Thunderstorm Wind, San Bernardino
- When
- August 6, 1:34 PM PST
- Where
- San Bernardino County, Yucaipa
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.033, -117.033
A severe thunderstorm near the Banning Pass caused flooding and brought down tree limbs. Wind gusts over 60 mph and tree damage were reported in Banning and Yucaipa.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
A severe thunderstorm near the Banning Pass caused flooding and brought down tree limbs. Wind gusts over 60 mph and tree damage were reported in Banning and Yucaipa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 6, 1:30 PM PST, 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 230 PM PDT SAT AUG 6 2005 .SYNOPSIS...MOISTURE IN EAST TO SOUTHEAST FLOW ALOFT WILL CONTINUE THUNDERSTORMS IN THE MOUNTAINS AND DESERTS...MAINLY IN THE AFTERNOONS AND EVENINGS. A FEW STORMS COULD DRIFT WEST OF THE MOUNTAINS INTO THE VALLEYS THIS WEEKEND. A SHALLOW MARINE LAYER WILL CAUSE AREAS OF LOW CLOUDS AND FOG NEAR THE COAST IN THE NIGHTS AND MORNINGS...LINGERING NEAR SOME BEACHES INTO THE AFTERNOONS. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... THE REMAINS OF A LARGE CONVECTIVE COMPLEX WERE MOVING W ACROSS NRN BAJA TODAY. THERE WERE LOW CLOUDS AND LOCAL FOG IN THE IMMEDIATE COASTAL AREAS THIS MORNING AND STRATUS WAS EXTENSIVE OFFSHORE. THE 12Z NKX SOUNDING WAS UNSTABLE WITH MID LEVEL MOISTURE IN WEAK ELY FLOW AND HAD A PW OF 1.62 INCHES. THERE WAS A STRONG INVERSION BASED NEAR 1300 FT. ONSHORE GRADIENTS WITH ABOUT ABOUT 4 MB SAN-IPL. THUNDERSTORMS STARTED TO DEVELOP OVER THE HIGHER MOUNTAINS BY LATE MORNING WITH FLASH FLOODING INDICATED BY RADAR BY EARLY AFTERNOON. THE HI PW AND WEAK ELY FLOW WILL MAINTAIN ACTIVE CONVECTION THROUGH THIS AFTERNOON WITH A GOOD CHANCE OF LOCAL FLASH FLOODING IN THE MOUNTAINS AND DESERTS. THE UPPER HI CURRENTLY CENTERED OVER NV WILL SLOWLY SHIFT TO NEAR THE 4 CORNERS AREA BY TUE. THE FLOW ALOFT WILL MAINLY BE CONTINUE TO HAVE A WEAK ELY COMPONENT TUE. SO EXPECT LITTLE CHANGE IN THE CURRENT PATTERN THROUGH TUE WITH MAINLY AFTERNOON THUNDERSTORMS IN THE MOUNTAINS AND DESERTS WITH A SMALL CHANCE THAT A FEW STORMS COULD DRIFT INTO THE INLAND VALLEYS. THE THREAT OF THUNDERSTORMS GETTING W OF THE MOUNTAINS SHOULD DECREASE BY TUE AS THE FLOW ALOFT STARTS TO TURN MORE SE. THESE THUNDERSTORMS WILL PROBABLY CAUSE FLASH FLOODING AND A FEW COULD BE SEVERE. THE MARINE LAYER WILL REMAIN SHALLOW AND CONFINED TO NEAR THE COAST. RELATIVELY MINOR TEMP CHANGES ARE EXPECTED. LONGER RANGE PROGS INDICATE LITTLE CHANGE THROUGH MID WEEK. THE UPPER SHOULD SHIFT E TOWARD THE END OF NEXT WEEK ALONG WITH WEAK TROUGHING DEVELOPING NEAR THE W COAST. THIS SHOULD GRADUALLY REDUCE THE THUNDERSTORM THREAT AND INCREASE THE MARINE LAYER. && .AVIATION...MARINE LAYER REMAINS ABOUT 1500 FEET WITH BASES MOSTLY BELOW 1000 FT MSL. STRATUS REMAINED ALONG THE IMMEDIATE COAST OVERNIGHT AND HAS ALREADY BEGUN TO BURN OFF. EXPECT IT TO RETURN LATE AGAIN TONIGHT AND REMAIN CLOSE TO THE IMMEDIATE COAST. THUNDERSTORMS WILL DEVELOP OVER THE LOCAL MOUNTAINS AND DESERTS BY LATE MORNING OR EARLY AFTERNOON AND CONTINUE INTO THE EVENING. MORE OF AN EAST FLOW ALOFT AND A BETTER CHANCE FOR THUNDERSTORMS MOVING INTO THE INLAND VALLEYS TODAY AND SUNDAY. MOISTURE WILL BE INCREASING INTO THE AREA FROM THE EAST TODAY WITH POSSIBLY INCREASED THUNDERSTORM ACTIVITY TODAY AND INTO TONIGHT. && .SGX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH IN EFFECT FOR THE HIGHER MOUNTAINS AND FOR THE DESERTS UNTIL 8 PM TONIGHT. && PUBLIC...ATKIN AVIATION...PG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 AM PDT SAT AUG 6 2005 CAZ055-056-058-060-061-062-062300- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 400 AM PDT SAT AUG 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAIN AND DESERT AREAS IN EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. FLASH FLOOD WATCH IN EFFECT THROUGH 800 PM TODAY. HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING IS SIGNIFICANT.... .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY. HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING IS SIGNIFICANT....SUNDAY. THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL... STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING... MONDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 11 AM. NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS. THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS NEEDED THROUGH SEPTEMBER 30. MM
The Santa Ana Mts radar (KSOX), 61 km away, was scanning. The volume nearest the first event began at 21:35 UTC.
2 thunderstorm wind, 1 flash flood, 1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473774, 5473775, 5473776, 5473777.